Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 77, NWS Baltimore/Washington

June 2, 2021Allegany County, Maryland; Hampshire County, Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 2, 2021, 6:27 PM EDT for Allegany County, Maryland; Hampshire County, Mineral County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2021, 6:27 PM EDT (22:27 UTC)
Expired
Jun 2, 2021, 7:15 PM EDT
In force
48 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, MD, Hampshire County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:10 PM EDTTSTM WND DMGOldtown, MDA COUPLE TREES REPORTED DOWN IN THE OLDTOWN AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS51 KLWX 022227
SVRLWX
MDC001-WVC027-057-022315-
/O.NEW.KLWX.SV.W.0077.210602T2227Z-210602T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
627 PM EDT Wed Jun 2 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Allegany County in western Maryland...
  East central Mineral County in eastern West Virginia...
  North central Hampshire County in eastern West Virginia...

* Until 715 PM EDT.

* At 627 PM EDT, a severe thunderstorm was located near Fort Ashby,
  or 7 miles east of Keyser, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Fort Ashby, Springfield, Green Spring, Oldtown, Spring Gap, Reeses
  Mill, Points, Patterson Creek, Higginsville and Wagoner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3941 7890 3950 7891 3962 7860 3941 7855
TIME...MOT...LOC 2227Z 257DEG 15KT 3947 7885 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
2 follow-up statements
866 
WWUS51 KLWX 022245
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
645 PM EDT Wed Jun 2 2021

MDC001-WVC027-057-022315-
/O.CON.KLWX.SV.W.0077.000000T0000Z-210602T2315Z/
Allegany MD-Mineral WV-Hampshire WV-
645 PM EDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL ALLEGANY...EAST CENTRAL MINERAL AND NORTH CENTRAL
HAMPSHIRE COUNTIES...

At 643 PM EDT, a severe thunderstorm was located over Fort Ashby, or
8 miles southeast of Bel Air, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Fort Ashby, Springfield, Green Spring, Oldtown, Spring Gap, Points
and Wagoner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 7880 3951 7883 3961 7860 3952 7857
      3942 7855
TIME...MOT...LOC 2243Z 257DEG 15KT 3949 7876 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
946 
WWUS51 KLWX 022305
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
705 PM EDT Wed Jun 2 2021

MDC001-WVC027-057-022315-
/O.CON.KLWX.SV.W.0077.000000T0000Z-210602T2315Z/
Allegany MD-Mineral WV-Hampshire WV-
705 PM EDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN ALLEGANY...EAST CENTRAL MINERAL AND NORTH CENTRAL
HAMPSHIRE COUNTIES...

At 705 PM EDT, a severe thunderstorm was located near Fort Ashby, or
9 miles west of Paw Paw, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Green Spring, Oldtown and Wagoner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 7868 3953 7870 3958 7859 3952 7857
      3945 7856
TIME...MOT...LOC 2305Z 257DEG 15KT 3951 7864 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:55 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 2, 2:55 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Wed Jun 2 2021

.SYNOPSIS...

High pressure will remain offshore through this weekend and into
early next week. An upper level trough will reside to our west
through Thursday, before progressing off to our east by later Friday
into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...

I continue to remain doubtful about convective potential this
afternoon after looking at recent 1749Z NUCAPS soundings across
the fcst area. Soundings still show a strong capping inversion
with substantial dry air between 850-500 mb. However, things are
expected to change rapidly this evening as moisture and
instability surge northward with an advancing warm front.
Expecting nmrs showers and possible thunderstorms to develop
this evening and move northeast overnight before exiting to
the east after daybreak Thu. While SPC does not have area under
any risk of severe wx, shear will be increasing tonight, and as
we saw during the May 3rd Ranson WV tornado, isolated tornadoes
can occur when sfc features like a warm front move through an
area.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

Low and high dense overcast after early morning showers
especially east of the Blue Ridge puts some doubt about how much
destabilization can occur Thu afternoon. It does appear that
for areas west of the Blue Ridge, any cloud cover should be thin
enough to allow substantial breaks to develop and for air mass
to destabilize rapidly. Anticipating that storms will develop
early in the afternoon east of the Appalachians and move
generally ENE with a risk of damaging winds given strengthening
low-mid level flow and moderate instability (i.e ML CAPE around
1000 J/kg). While storms should tend to move at a relatively
fast pace, the mid-level flow will become nearly parallel to
the sfc flow and likely result in some training of storms which
may pose a risk of flash flooding given storms should be highly
efficient rainfall producing (i.e. high PWATs and high 1000-500
mb RHs). Anticipating a convective type watch for much if not
the entire area tomorrow afternoon. Convection should begin to
wind down mid evening, but may linger well into the night across
southern MD.

Conditions improve somewhat Fri as upper trough shifts east and
light NW flow dry things out a bit. Drying conditions expected
Fri night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

Weak high pressure will keep the region dry Saturday through
Monday. There could be a weak leeside trough that develops late
Sunday, but moisture may be lacking or there could be a lack of
lift to have any convection developing into early next week.
The high pressure builds more in the mid-levels on Tuesday. Most
of any convection would be over the highest elevations in the
west Tuesday afternoon. We think of these as ridge-rider showers
and thunderstorms. Chances are low. Temperatures Saturday
through Tuesday will be in the upper 80s to middle 90s each day.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

Moisture and instability surge tonight with an advancing warm
front will bring showers and possible t-storms late this
evening into daybreak hours Thu with IFR conditions developing.
Low cloud and high level overcast will likely persist through
Noon Thu with showers and thunderstorms redeveloping Thu
afternoon. Risk of severe thunderstorms with damaging winds.

Conditions improve Fri into the weekend.

VFR conditions Saturday through Sunday night. Winds light and
variable through the period.

&&

.MARINE...

Winds strengthen tonight through Thu with SCA conditions
expected. Showers and t-storms may also require SMWs especially
Thu afternoon. Winds begin to diminish Fri.

No marine hazards Saturday through Sunday night. Winds light and
variable.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Thursday for ANZ530-
     535-536-538-539-542.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ531>534-
     537-540-541-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Jun 2, 5:16 AM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EDT Wed Jun 2 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-030930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
516 AM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible Thursday afternoon and
evening. The primary hazard will be damaging wind gusts. An
isolated instance of flash flooding due to locally heavy rainfall
is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-030930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
516 AM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible Thursday afternoon and
evening. The primary hazard will be damaging wind gusts.

An isolated instance of flash flooding due to locally heavy
rainfall is also possible Thursday afternoon and evening, mainly
east of the Blue Ridge Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-030930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:00 PM EDTSevere Thunderstorm WarningLWXAllegany45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.